Nebraska, 2011

Heavy Snow in Nebraska, January 8 to 10, 2011

January 8 to 10, 2011 · NWS LBF · 8 events in 8 counties and zones

An upper level storm system tracking from the northern and central Rockies into the Central Plains brought significant snowfall to western and north central Nebraska. Heavy snowfall fell on Sunday, January 9th, which added to light snowfall which fell during the long duration event from January 8th-10th, 2011.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An upper level storm system tracking from the northern and central Rockies into the Central Plains brought significant snowfall to western and north central Nebraska. Heavy snowfall fell on Sunday, January 9th, which added to light snowfall which fell during the long duration event from January 8th-10th, 2011. Snowfall accumulations of 8 inches in 24 hrs occurred across central Nebraska and eastern portions of north central Nebraska from Sunday morning, January 9th through Monday morning, January 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 8, 4:07 PM CST, 5 hours 53 minutes earlier.

Area forecast discussion, Jan 8, 4:07 PM CST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
407 PM CST SAT JAN 8 2011

.DISCUSSION...
THE SPREAD IN MODEL SOLNS HAVE DIMINISHED WITH HEAVIEST QPF FCST IN
WRN AND NCTRL NEBR IN CUSTER COUNTY. GFS/NAM AND 15Z SREF HAVE ALL
TRENDED FURTHER WEST WITH HEAVY SNOW POTENTIAL. AFTER A LOOK AT
MORNING MODEL RUNS...A WINTER STORM WARNING WAS ISSUED FOR SERN HALF
OF ZONES FROM 00Z SUNDAY UNTIL 06Z TUESDAY AND FOR HOOKER..THOMAS
AND MCPHERSON COUNTY NOW THROUGH 06Z TUESDAY. DUE TO LIGHT SNOW
ACROSS THE NW INTO CENTRAL ZONES TODAY...A WINTER WEATHER ADVISORY
IN EFFECT NOW UNTIL 00Z TUES NW AND FROM 00Z SUNDAY TIL 00Z TUES SW
ZONES.

THE MAIN UPPER LOW IN MONTANA EARLY THIS AFTN WITH STORM ORGANIZING
SOUTHWARD INTO WYOMING. OVERNIGHT...FAVORABLE DIFLUENT REGION AND
LEAD UPPER JET ACROSS ERN WY/WRN SD WILL PROVIDE LIFT ACROSS WRN
NEBR TONIGHT. OVERNIGHT SNOWFALL WILL GENERALLY BE 1 TO 2 INCHES.
THEN ON SUNDAY...HEAVIEST SNOWFALL RATES EXPECTED AS COUPLED UPPER
JET AND DIFLUENT FLOW ALOFT CONTINUE. THE NAM MODEL INDICATES
NEGATIVE EPV ON SUNDAY IN THE H6-H7 LAYER ALONG WITH CSI CONDITIONS
ACROSS SRN FA. ENHANCED SNOWFALL AMOUNTS OF 3 TO 4 INCHES EXPECTED
ACROSS SRN FA FOR SUNDAY ALONE WITH 1 TO 3 INCHES NCTRL. SNOW RATIOS
MAY ALSO INCREASE IN THE AFTERNOON AS COOLER AIR ARRIVES AND LIFT
INCREASES THROUGH A COOLING ISOTHERMAL LAYER. KEPT RATIO AT 13 TO 1
SUNDAY.

MAIN H7 LOW TO ROTATE COUNTERCLOCKWISE ACROSS CNTRL SD SUNDAY WITH A
GRADUAL SHIFT OF MODERATE TO LOCALLY HEAVY SNOWFALL INTO ERN ZONES
BY LATE AFTN. THERE WILL BE SOMEWHAT OF A LULL IN SNOWFALL
ACCUMULATIONS SUNDAY EVENING BEFORE BASE H7 LOW BECOMES CLOSED AND
MOVES FROM ERN CO INTO SERN KS BY 00Z TUESDAY. THE FINAL 36HRS FROM
00Z MONDAY THROUGH 06Z TUESDAY COULD BRING AN ADDITIONAL 4 TO 7
INCHES IN NEW SNOWFALL BEFORE THE SYSTEM EXITS. ALTHOUGH QPFS WILL
DIMINISH SOMEWHAT...DENDRITIC LAYER LOWERS DRAMATICALLY ON MONDAY AS
ARCTIC AIR WILL BE THROWN FARTHER INTO THE CENTRAL PLAINS. THIS WILL
INCREASE SNOWFALL RATIOS TO NEAR 20 TO 1.

THUS STORM TOTAL SNOWFALL WILL LIKELY EXCEED 7 INCHES EAST OF VTN
THROUGH MULLEN AND IMPERIAL AND 4 TO 7 INCHES TO THE WEST. THE
HIGHEST AMOUNTS OF 10 TO 12 INCHES TO LIKELY BE EAST OF AN ONEILL
THROUGH STAPLETON AND BRADY LINE. WINDS LOOK TO REMAIN IN CHECK
THROUGH MOST OF THE EVENT...ALTHOUGH ON MONDAY/MONDAY EVENING NORTH
WINDS 10 TO 20 MPH AND GUSTY TO CAUSE AREAS OF BLOWING AND DRIFTING.

DRY FCST IN THE EXTENDED WEDNESDAY THROUGH SATURDAY. NEXT PLUNGE OF
ARCTIC AIR TO INVADE FRIDAY AND SATURDAY.
&&

.AVIATION...

WIDESPREAD MVFR WILL DETERIORATE THIS EVENING TO IFR CONDITIONS AS
LONG DURATION WINTER STORM SYSTEM MOVES ACROSS THE REGION. CIGS
EXPECTED TO DROP BELOW OVC010 AND REMAIN BELOW OVC010 WITH LESS THAN
OVC005 AT TIMES. IN ADDITION TO THE LOW CIGS WILL BE LIGHT TO
MODERATE AND POSSIBLY BRIEF HEAVY SNOW OVERNIGHT THROUGH MUCH OF THE
DAY ON SUNDAY WITH VSBY RANGING FROM 5SM TO 1/4SM. SNOW AND IFR
CONDITIONS LIKELY TO LINGER INTO MONDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING IN EFFECT
UNTIL MIDNIGHT CST /11 PM MST/ MONDAY NIGHT FOR NEZ024-025-036-007-
009-010-026>029-037-038-059-070-071.

WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ MONDAY FOR
NEZ004-005-022-023-035-056>058-069-094.

WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST MONDAY NIGHT
FOR NEZ006-008.

&&

SHORT TERM/EXTENDED...ROBERG
AVIATION...MASEK
Hazardous weather outlook, Jan 8, 3:58 PM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CST SAT JAN 8 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-092200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
358 PM CST SAT JAN 8 2011 /258 PM MST SAT JAN 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

LIGHT TO MODERATE SNOW WILL SPREAD ACROSS ALL OF WESTERN AND
NORTH CENTRAL NEBRASKA TONIGHT. THIS IS THE BEGINNING OF A LONG
DURATION POTENT WINTER STORM. WINTER STORM WARNINGS AND WINTER
WEATHER ADVISORIES FOR HEAVY SNOW GO INTO EFFECT THIS EVENING.
CAUTION IS ADVISED FOR TRAVEL AS VISIBILITIES WILL BE REDUCE TO
LESS THAN A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE STRONG WINTER STORM WILL CONTINUE SUNDAY AND MONDAY.
SNOW...POSSIBLY HEAVY...WILL BE POSSIBLE SUNDAY AND MONDAY
BEFORE ENDING LATE MONDAY NIGHT. WINTER WEATHER ADVISORIES AND
WINTER STORM WARNINGS ARE IN EFFECT UNTIL MONDAY NIGHT. SNOW
ACCUMULATIONS ACROSS PORTIONS OF NORTH CENTRAL AND SOUTHWEST
NEBRASKA MAY APPROACH A FOOT...WITH 4 TO 6 INCHES POSSIBLE
ACROSS NORTHWESTERN NEBRASKA.

AS THE STORM SYSTEM PUSHES EAST AND THE SNOW ENDS. CLEARING
SKIES ASSOCIATED WITH AN ARCTIC HIGH PRESSURE WILL HELP
TEMPERATURES PLUMMET. OVERNIGHT LOWS DROPPING TO -20 OR COLDER
WILL BE POSSIBLE MID WEEK. HIGH TEMPERATURES WILL STRUGGLE TO
GET MUCH ABOVE ZERO.

IMPROVING CONDITIONS EXPECTED BY THURSDAY AND FRIDAY WITH HIGHS
IN THE TEENS AND 20S.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SNOWFALL TOTALS TO THE NATIONAL
WEATHER SERVICE THROUGHOUT THE MULTI-DAY STORM.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Jan 8, 6:24 PM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
624 PM CST SAT JAN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     SNOW             29 S VALENTINE          42.45N 100.55W
01/08/2011  E1.0 INCH        CHERRY             NE   PUBLIC

&&

JSWEET
Local storm report, Jan 8, 6:25 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CST SAT JAN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     SNOW             MULLEN                  42.04N 101.04W
01/08/2011  E1.5 INCH        HOOKER             NE   CO-OP OBSERVER

&&

JSWEET
Local storm report, Jan 8, 6:27 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
627 PM CST SAT JAN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     SNOW             6 N GORDON              42.89N 102.20W
01/08/2011  M1.0 INCH        SHERIDAN           NE   CO-OP OBSERVER

&&

JSWEET
Local storm report, Jan 8, 6:50 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
650 PM CST SAT JAN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     SNOW             5 S STAPLETON           41.41N 100.51W
01/08/2011  M1.0 INCH        LOGAN              NE   CO-OP OBSERVER

&&

JSWEET

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Boyd

When
January 8, 10:00 PM CST to January 10, 8:00 PM CST
Where
Boyd forecast zone
Reported by
COOP Observer
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Cooperative observer in Lynch measured 10 inches of snowfall in the 24 hour period ending at 1030 am CST, on January 10th. Snowfall across Boyd county ranged from 8 to 10 inches.

Heavy Snow, Holt

When
January 8, 10:00 PM CST to January 10, 8:00 PM CST
Where
Holt forecast zone
Reported by
COOP Observer
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Cooperative observer in Ewing measured 11 inches of snowfall in the 24 hour period ending at 1030 am CST, on January 10th. Snowfall across Holt county ranged from 6 to 11 inches.

Heavy Snow, Wheeler

When
January 8, 10:00 PM CST to January 10, 8:00 PM CST
Where
Wheeler forecast zone
Reported by
COOP Observer
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Cooperative observer in Bartlett measured 10.1 inches of snowfall in the 24 hour period ending at 1030 am CST, on January 10th. Snowfall across Wheeler county ranged from 10 to 12 inches.

Heavy Snow, Garfield

When
January 8, 10:00 PM CST to January 10, 5:00 PM CST
Where
Garfield forecast zone
Reported by
Public
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

General public reported 8 inches of snowfall in the 24 hour period ending at 12 pm CST, on January 10th. Snowfall across Garfield county ranged from 8 to 9 inches.

Heavy Snow, Loup

When
January 8, 10:00 PM CST to January 10, 5:00 PM CST
Where
Loup forecast zone
Reported by
Public
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

A public citizen, located 10 miles WNW of Burwell in Loup county, reported 8.5 inches of snowfall in the 24 hour period ending at 12 pm CST, on January 10th. Snowfall across Loup county ranged from 8 to 9 inches.

Heavy Snow, Custer

When
January 8, 10:00 PM CST to January 10, 5:00 PM CST
Where
Custer forecast zone
Reported by
Public
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

A public citizen, located 4 miles northeast of Berwyn in Custer county, reported 9 inches of snowfall in the 24 hour period ending at 10 am CST, on January 10th. Snowfall across Custer county ranged from 8 to 10 inches.

Heavy Snow, Blaine

When
January 8, 10:00 PM CST to January 10, 5:00 PM CST
Where
Blaine forecast zone
Reported by
COOP Observer
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

A cooperative observer in Purdum, reported 8 inches of snowfall in the 24 hour period ending at 10 am CST, on January 10th. Snowfall across Blaine county ranged from 7 to 9 inches.

Heavy Snow, Logan

When
January 8, 10:00 PM CST to January 10, 12:00 PM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

A cooperative observer located 5 miles west of Stapleton, reported 8 inches of snowfall in the 24 hour period ending at 10 am CST, on January 10th. Snowfall across Logan county ranged from 7 to 9 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267225, 267226, 267227, 267228, 267229, 267230, 267231, 267232.